Arizona, 2021

Flash Flooding and Damaging Winds in Arizona, July 12, 2021

July 12, 2021 · NWS TWC · 5 events in 3 counties and zones

Thunderstorms developed and moved southwest across Pinal, Pima and Santa Cruz counties during the evening hours. One storm produced a funnel cloud near Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms developed and moved southwest across Pinal, Pima and Santa Cruz counties during the evening hours. One storm produced a funnel cloud near Mt. Wrightston while other storms produced damaging winds and flash flooding in the Tucson Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:28 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 2:28 PM MST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Mon Jul 12 2021

.SYNOPSIS...
An active period of daily scattered showers and thunderstorms
during the next 7 days. High temperatures will be hot today and
Monday then cool to below normal levels later around the middle of
this week.

&&

.DISCUSSION...
Hazy skies continue across portions of southeast Arizona. This is
likely partially related to blowing dust the past few days, along
with Pacific Northwest wildfire smoke working its way down. A
closed upper high remains centered over southern CA, with
northeasterly flow aloft across our forecast area. This pattern
will likely bring another round of thunderstorms today. Convection
is firing this afternoon along the Mogollon Rim, and flow aloft
will bring it toward the I-10 corridor this evening. Strong gusty
winds and blowing dust will be the primary hazards. Locally heavy
rainfall is also expected, but decent flow will keep storms
moving. Flash flooding is unlikely except in areas where storms
engage in training.

The pattern remains relatively similar for Tuesday, with the main
exception being the steering flow will be weaker, leading to much
slower movement of storms. Flash flooding may prove to be a higher
impact Tuesday (and Wednesday) with slower storm motion...and a
Watch product has been issued to help communicate this threat.

The shower and thunderstorm threat continues into Thursday and
Friday, but shouldn't be as strong. The primary difference late
this week will be considerably cooler temperatures with increased
cloud cover and moisture.

The Four Corners high looks to redevelop this weekend, which could
renew chances for stronger showers and thunderstorms.

&&

.AVIATION...
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate to the southwest through late this evening. These storms
could reach KTUS/KOLS between 01-04z. Wind gusts to 50 kts
possible near the strongest TSRA, with some blowing dust possible.
Otherwise, surface winds less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered thunderstorms for the next week for
southeast Arizona. Gusty outflow winds will be the primary concern
with daily storms. Min RH values will generally be in the 15- 25
percent range for lower elevations through tomorrow with very good
overnight recoveries before increasing Tuesday onward. Surface
winds will be light and follow normal daily trends when not
influenced by storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through Wednesday
evening for AZZ501>507-509-511-513>515.

Blowing Dust Advisory until 11 PM MST this evening for AZZ501-
502-504>506.

&&

Public...Dang
Aviation...Hardin
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 12, 6:29 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
629 PM MST Mon Jul 12 2021

AZZ506-507-509-511-130200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains
including Mount Graham-
629 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 700 PM MST...

At 628 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Aravaipa Canyon Wilderness, or 19 miles east of
Mammoth, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.

LAT...LON 3309 11035 3276 11016 3256 11047 3294 11069
TIME...MOT...LOC 0128Z 046DEG 5KT 3280 11032

RH
Special weather statement, Jul 12, 6:39 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
639 PM MST Mon Jul 12 2021

AZZ509-510-130215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
639 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
715 PM MST...

At 638 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Seven Mile, or Northern Graham County, moving south
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Point-Of-Pines.

LAT...LON 3357 10988 3353 10984 3353 10982 3348 10981
      3348 10975 3352 10973 3353 10970 3306 10976
      3324 11028 3346 11016 3347 11000 3358 11000
TIME...MOT...LOC 0138Z 018DEG 27KT 3355 10989

RH
Special weather statement, Jul 12, 7:50 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
750 PM MST Mon Jul 12 2021

AZZ504-507-514-130330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
750 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND NORTHWESTERN
COCHISE COUNTIES UNTIL 830 PM MST...

At 749 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Mount Lemmon/Summerhaven, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tanque Verde, Saguaro National Park East, Sabino Canyon Recreation
Area, Redington and Seven Falls.

LAT...LON 3247 11050 3237 11040 3215 11069 3237 11085
TIME...MOT...LOC 0249Z 062DEG 14KT 3238 11054

Carpenter

The radar

The Tucson radar (KEMX), 30 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Santa Cruz

When
July 12, 8:34 PM MST to 8:40 PM MST
Where
Santa Cruz County, 1.96 mi SSE of Madera Canyon
Reported by
Trained Spotter
Coordinates
31.696, -110.852

A funnel cloud was observed descending from a wall cloud near Mt. Wrightston.

Thunderstorm Wind, Pima

When
July 12, 9:50 PM MST to 10:00 PM MST
Where
Pima County, 3.43 mi NE of Cortaro to 4.91 mi W of Tuscon Marana Nw Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.383, -111.036

Thunderstorm wind gusts downed several trees in western Oro Valley and Marana and downed power poles along Trico Rd.

Thunderstorm Wind, Pinal

When
July 12, 9:55 PM MST
Where
Pinal County, 4.24 mi SW of Avra
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.509, -111.324

A wind gust to 58 mph was recorded at Pinal Airpark.

Flash Flood, Pima

When
July 12, 10:30 PM MST to 11:30 PM MST
Where
Pima County, 1.34 mi SSW of Kino to 2.02 mi ENE of Tucson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.184, -110.942

Between 1 and 1.5 of rain fell in less than 1 hour in central Tucson causing widespread street flooding with water flowing across roads 1 to 2 feet deep. Swift water rescues occurred near the intersections of Grant and Tucson and Silverlake and Euclid with vehicles stranded at Mabel and 7th Ave. and the Orange Grove/I-10 underpass. A house was flooded near Speedway and Country Club.

Flash Flood, Pima

When
July 12, 10:45 PM MST to 11:45 PM MST
Where
Pima County, Three Pts to 3.5 mi NNW of Three Pts
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.080, -111.320

Between 1 and 1.5 of rain fell in less than 1 hour south and west of the Tucson Mountains to near Three Points causing widespread street flooding and street closures due to water flowing across roads 1 to 2 feet deep. A vehicle was stranded in flood waters at the intersection of Snyder Hill and Sandario. Several dirt roads were washed out in the Three Points area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975761, 975757, 975758, 975759, 975760.